Kentucky, 2009

Flood in Kentucky, November 1 to 4, 2009

November 1 to 4, 2009 · NWS PAH · 1 event in 1 county or zone

Widespread heavy rainfall events on October 27th and again on the 29th and 30th sent the Green River above flood stage. Minor flooding began on the first of November and lasted a few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread heavy rainfall events on October 27th and again on the 29th and 30th sent the Green River above flood stage. Minor flooding began on the first of November and lasted a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 1, 2:37 AM CST, 23 minutes earlier.

Area forecast discussion, Nov 1, 2:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 AM CST SUN NOV 1 2009

.DISCUSSION...
HIGH PRESSURE WAS CENTERED FROM THE GREAT LAKES...SOUTHWEST
ACROSS OUR REGION INTO SOUTH TEXAS...WITH CLEAR SKIES AND COOL
CONDITIONS THE RULE ACROSS THE MID MISSISSIPPI AND LOWER OHIO
VALLEY REGIONS.

MAINTAINED A DRY FORECAST FOR THE 7 DAY PERIOD. WEAK FRONTS WILL
MOVE THROUGH IN A PREDOMINANTLY NORTHWEST FLOW PATTERN ALOFT...
WITH EACH ONE LACKING APPRECIABLE MOISTURE. THEY ARE SEEN MOVING
THROUGH MONDAY...WEDNESDAY AND FRIDAY. DID MAKE TWEAKS TO OUR
GRIDDED WIND FORECAST IN THIS TIME FRAME...ESPECIALLY WEDNESDAY
THROUGH FRIDAY...AS HPC WIND GRIDS WERE NOT REFLECTIVE ENOUGH OF
THE WIND SHIFTS...COMPARED TO THE CONSENSUS OF THE GFS ENSEMBLE
WINDS AND ECMWF WINDS...WHICH WERE IN EXCELLENT AGREEMENT.

TEMPS WERE A BLEND OF GFS AND NAM MOS IN THE SHORT TERM. IN THE
LONG TERM...THEY WERE ESSENTIALLY LEFT AS IS...OUTSIDE OF A
TWEAK HERE OR THERE.

&&

.AVIATION...
CLEAR SKIES AND LIGHT WINDS WILL CONTINUE THROUGH THIS TAF PERIOD
AS HIGH PRESSURE MOVES EAST ACROSS OUR REGION. DUE TO WET
GROUND...CLEAR SKIES...AND LIGHT WINDS...SOME FOG IS POSSIBLE
AROUND SUNRISE. BEST CHANCE OF FOG APPEARS TO BE AT THE FOG PRONE
KCGI SITE. PREVAILING VSBYS SHOULD BE MVFR THERE...THOUGH BRIEFLY
LOWER VSBYS ARE POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CN/DB
Hazardous weather outlook, Oct 31, 3:57 AM CST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT SAT OCT 31 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT SAT OCT 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO
FOR THE LATEST INFORMATION REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO FOR
THE LATEST INFORMATION REGARDING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

/UPDATED TO INCLUDE MENTION OF RIVER FLOODING/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
November 1, 3:00 AM CST to November 4, 8:00 PM CST
Where
Muhlenberg County, 0.82 mi S of Paradise to 1.41 mi SSE of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.258, -86.981

Minor flooding of the Green River inundated some low-lying woods and fields. At the Paradise river gage, the river crested at 382.35 feet on the 2nd. Flood stage there is 380 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199690.